Hail, Brown
- When
- April 17, 4:25 PM EST to 4:27 PM EST
- Where
- Brown County, 1.95 mi SW of Nashville
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.177, -86.270
A few isolated thunderstorms developed across the southwestern quarter of Indiana during the late afternoon and evening. Large hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A few isolated thunderstorms developed across the southwestern quarter of Indiana during the late afternoon and evening. Large hail was reported. A particularly intense thunderstorm developed over Lawrence County on the afternoon of the 17th, moving northeast across Brown, Jackson, southeast Marion and western Hancock Counties and producing hail from 1 to 2 inches in diameter. The largest hail at 2 inches was reported in Nashville, with golf ball hail occurring from Nashville to Franklin and just east of Whiteland and Greenwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 17, 3:27 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 427 PM EDT WED APR 17 2013 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... ISSUED AT 336 PM EDT WED APR 17 2013 A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH CENTRAL INDIANA BRINGING CHANCES FOR WIDESPREAD SEVERE WEATHER TO THE AREA THURSDAY AFTERNOON AND NIGHT. COLD AIR WILL USHER IN BEHIND THE SYSTEM ON FRIDAY BRINGING HIGH TEMPERATURES BACK DOWN INTO THE 40S AND LOWS FRIDAY NIGHT APPROACHING THE FREEZING MARK BEFORE TEMPERATURES BEGIN TO REBOUND. THE NEXT CHANCES FOR PRECIPITATION WILL COME ON MONDAY AND REMAIN THROUGH MID WEEK AS ANOTHER FRONTAL SYSTEM ARRIVES. && .NEAR TERM /TONIGHT/... ISSUED AT 336 PM EDT WED APR 17 2013 A WARM FRONT IS MOVING NORTH THROUGH THE AREA BUT RADAR MOSAIC SHOWS THE ENTIRE AREA DEVOID OF CONVECTION. SOME ECHOES TO THE SOUTH ARE TRYING TO EKE NORTH BUT HAVING DIFFICULTY DOING SO AND SHORT RANGE MODELS SHOW THIS TREND CONTINUING SO ONLY INCLUDED LOW CHANCE POPS DOWN IN THE SOUTH. MORE WIDESPREAD THUNDERSTORMS COULD BE FOUND ACROSS NORTHERN AND WESTERN ILLINOIS. DO SEE THE POTENTIAL FOR THESE TO SNEAK INTO THE NORTHWEST COUNTIES LATE AS UPPER WAVE PUSHES TO THE NORTHEAST SO INCLUDED LIKELY FOR A FEW HOURS IN THE NORTHWEST. AS THE WARM FRONT LIFTS NORTH HAVE RELEGATED HIGHEST CHANCE POPS TO THE NORTHERN COUNTIES WITH NO FORCING LEFT IN THE SOUTH. FOR LOWS USED AN AVERAGE OF GUIDANCE IN THE LOW 60S WITH SOUTHERLY COMPONENT FLOW. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... ISSUED AT 336 PM EDT WED APR 17 2013 FORECAST FOCUS IS ON MYRIAD OF HAZARDS WITH STRONG STORM SYSTEM THURSDAY/THURSDAY NIGHT. MODELS ARE IN DECENT AGREEMENT...BUT SHOULD NOTE THAT TIMING OF FRONTAL PASSAGE IN THE GFS IS AT LEAST 3 HOURS SLOWER THAN NAM WITH THE SREFS CLOSER TO THE NAM...SO LEANED CLOSER TO THE NAM/SREF TIMING. INSTABILITY WILL RAMP UP TOMORROW BY MID DAY...REACHING A MAX OF AROUND 1000 J/KG OF ML CAPE. A 60 KT LOW LEVEL JET IS FORECAST TO MOVE INTO THE NORTHWEST BY AROUND 18Z AND OVERSPREAD THE AREA FROM THERE. WITH SURFACE SOUTHSOUTHWESTERLY TO SOUTHERLY FLOW AND AFOREMENTIONED LOW LEVEL JET WILL SEE SIGNIFICANT LOW LEVEL SHEAR AND CURVING HODOGRAPHS. BEING IN THE WARM SECTOR WITH THESE CONDITIONS COULD SEE SOME SUPERCELLS IN THE AFTERNOON /THINKING AFTER 2 PM/ AHEAD OF ANY COLD FRONTAL ACTIVITY. ONE CAVEAT TO THIS IS THAT INSTABILITY COULD BE A LIMITING FACTOR EARLY AS SHEAR COULD BE STRONG ENOUGH TO TEAR APART STORMS WITHOUT ENOUGH FUEL. IN THE EVENING EXPECT TO SEE A PREFRONTAL SQUALL LINE DEVELOP /5 PM TO 8 PM TIMEFRAME/ TO THE WEST AND MOVE THROUGH THE AREA. THIS SHOULD HAVE NO PROBLEM SUSTAINING ITSELF WITH THE STRONG FORCING AND SHEAR AND COULD EASILY SEE EMBEDDED SUPERCELLS OR BOWING STRUCTURES. THIS WILL BRING THE FULL GAMUT OF SEVERE POTENTIAL INCLUDING TORNADOES...DAMAGING WINDS AND LARGE HAIL. ALSO OF IMPORTANCE IS THE HEAVY RAINFALL POTENTIAL FROM LARGE PRECIPITABLE WATER VALUES OF OVER 200 PERCENT ON ALREADY SATURATED GROUND. THUS HAVE ISSUED A FLASH FLOOD WATCH AS A QUICK INCH OR MORE FROM THESE STORMS COULD RAPIDLY PRODUCE FLASH FLOODING CONDITIONS. FINALLY WITH THE LOW LEVEL JET MENTIONED FORECAST SOUNDINGS SHOW WIND GUSTS THROUGHOUT THE DAY THURSDAY OF 40 TO 50 MPH. THUS DO EXPECT CONDITIONS TO APPROACH/EXCEED ADVISORY CRITERIA...BUT GIVEN THE MORE SIGNIFICANT NATURE OF OTHER THREATS MENTIONED HAVE CHOSEN TO KEEP HEADLINES LIMITED TO KEEP SIMPLER MESSAGE AND THUS WILL JUST PUT GUSTS TO 45 MPH IN THE FORECAST AND FORGO ANOTHER HEADLINE. SEVERE POTENTIAL LOOKS LIKE IT SHOULD END BY 6Z...AND MOST OF THE PRECIP POTENTIAL IS GONE BY 12Z FRIDAY WITH THE EXCEPTION OF SOME LOW CHANCES FOR SHOWERS AS THE UPPER TROUGH MOVES THROUGH DURING THE DAY. AFTER THAT THINGS LOOK DRY. FOR TEMPERATURES GENERALLY USED A CONSENSUS. WILL GET PRETTY COLD FRIDAY NIGHT /LOW 30S/ AND THIS COULD CAUSE A FROST PROBLEM IF WINDS DROP OFF MORE THAN CURRENTLY FORECAST. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... ISSUED AT 253 PM EDT WED APR 17 2013 HIGH PRESSURE WILL MOVE ACROSS THE GREAT LAKES SATURDAY NIGHT BRINGING COOL AND DRY WEATHER. AS IT MOVES ON TO THE EAST TEMPERATURES WILL START TO WARM UP A LITTLE SUNDAY AND EVEN MORE MONDAY AND TUESDAY...UNTIL ANOTHER COLD FRONT MOVES ACROSS OUR REGION AROUND TUESDAY NIGHT. MODELS HAVE TRENDED A LITTLE SLOWER AND STRONGER WITH THIS SECOND COLD FRONT. THE MAIN BULK OF PRECIPITATION IN THE EXTENDED WILL OCCUR TUESDAY THROUGH WEDNESDAY MORNING WITH THE STRONG COLD FRONT. SOME MODELS INDICATE WE MAY SEE SLIGHT CHANCE POPS MONDAY AND MONDAY NIGHT. AS FAR AS TEMPERATURES ARE CONCERNED...WENT CLOSE TO ALL BLEND TEMPERATURES NIGHT.. A LITTLE WARMER THAN ALL BLEND TEMPERATURES MONDAY THROUGH TUESDAY NIGHT AS WARM ADVECTION WILL BE OCCURRING AND WITH CLOUDS AND PRECIP AT THE END. THEN A LITTLE COOLER THAN ALL BLEND TEMPERATURES WEDNESDAY NIGHT WITH CLOUDS...SOME PRECIP AND COLD ADVECTION. && .AVIATION /DISCUSSION FOR THE 16/21Z TAF UPDATE/... ISSUED AT 422 PM EDT WED APR 17 2013 UPDATE... THERE IS CONCERN FOR SEVERE WEATHER DEVELOPMENT THIS EVENING...WHICH WOULD IMPACT KLAF/KHUF/KIND. HOWEVER...WILL BE ABLE TO BETTER PINPOINT WITH NEXT TAF ISSUANCE. PREVIOUS DISCUSSION... MVFR OR EVEN IFR CONDITIONS AT THE START OF THE FORECAST PERIOD WILL IMPROVE TO VFR BY LATE AFTERNOON. NUMEROUS THUNDERSTORMS ARE POSSIBLE TOWARDS END OF THE FORECAST PERIOD SOME AREAS AS A STRONG COLD FRONT APPROACHES. A WARM FRONT ACROSS SOUTHERN INDIANA WILL LIFT NORTH AS LOW PRESSURE OVER THE SOUTHERN PLAINS MOVES TO THE MID MISSISSIPPI VALLEY BY 12Z THURSDAY AND TO SOUTHERN WISCONSIN BY END OF THE FORECAST PERIOD. SATELLITE SHOWS AN EXTENSIVE AREA OF STRATUS ACROSS CENTRAL INDIANA WITH MOSTLY VFR CONDITIONS NEAR THE WARM FRONT AND SOUTHWARD. THESE LOW CLOUDS SHOULD MIX OUT THIS AFTERNOON AS THE FLOW ALOFT BECOMES MORE SOUTHERLY. WILL KEEP ALL SITES VFR AFTER 21. RADAR SHOWS NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST ILLINOIS AND NORTHERN MISSOURI. A FEW OF THESE COULD BRUSH THE NORTHWEST PART OF CENTRAL INDIANA OVERNIGHT AND WILL MENTION A PERIOD OF VCTS AT KLAF. CHANCES OF THUNDERSTORMS ELSEWHERE ARE TOO LOW TO MENTION IN TAFS AT TIME UNTIL THE VERY END OF THE FORECAST...MAINLY THURSDAY AFTERNOON OVER WESTERN SECTIONS AND EVEN LATER ELSEWHERE. WINDS WILL BE 10 KNOTS OR LESS THROUGH EARLY TONIGHT. SOUTH OR SOUTHWEST WINDS WILL INCREASE TO 20 TO 25 KNOTS AND WITH GUSTS AS HIGH AS 35 KNOTS SOME AREAS BY 15Z THURSDAY AS PRESSURE GRADIENT SHARPENS ACROSS OUR AREA. && .IND WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING FOR INZ021-028>031-035>049-051>057-060>065-067>072. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM....JH AVIATION...JH/TDUD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 450 PM EDT WED APR 17 2013 INZ039>042-045>049-051>057-060>065-067>072-181000- HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION- HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN- GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN- LAWRENCE-JACKSON-JENNINGS- 450 PM EDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: SCATTERED STRONG THUNDERSTORMS. HAZARDS: LIGHTNING...BRIEF HEAVY RAIN...HAIL...GUSTY WINDS. TIMING: PERIODS OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DISCUSSION: A FRONTAL SYSTEM WILL LIFT NORTH AS A WARM FRONT THIS EVENING...WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY BEGINNING THURSDAY AFTERNOON AND CONTINUING INTO EARLY FRIDAY. SEVERE THUNDERSTORMS ARE LIKELY FROM MID AFTERNOON THROUGH THE EVENING ON THURSDAY AS A STRONG SQUALL LINE MOVES FROM WEST TO EAST ACROSS CENTRAL INDIANA. WIDESPREAD DAMAGING WINDS ARE ANTICIPATED...ALONG WITH LARGE HAIL...TORNADOES AND TORRENTIAL RAINFALL PRODUCING FLASH FLOODING. ALL THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AS WELL. THUNDERSTORM ARE ALSO POSSIBLE NEXT TUESDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL BE A FACTOR HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. DISCUSSION: INTENSIFYING LOW PRESSURE WILL TRACK INTO THE GREAT LAKES BY THURSDAY NIGHT...BRINGING A STRONG COLD FRONT ACROSS CENTRAL INDIANA THURSDAY EVENING. SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT...IMPACTING THE REGION THURSDAY AFTERNOON AND NIGHT. IN THE WAKE OF THIS FRONT...COOL HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA THIS WEEKEND WITH DRY WEATHER. A COLD FRONT WILL CROSS THE REGION NEXT TUESDAY INTO WEDNESDAY...BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THURSDAY AND THURSDAY NIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>038-043-044-181000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-VERMILLION-PARKE- 450 PM EDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: SCATTERED SEVERE THUNDERSTORMS. HAZARDS: DAMAGING WINDS...LARGE HAIL...LIGHTNING...BRIEF HEAVY RAIN. TIMING: SCATTERED SEVERE THUNDERSTORMS WILL EXPAND ACROSS THE NORTHERN WABASH VALLEY LATE THIS AFTERNOON AND THIS EVENING. DISCUSSION: A FRONTAL SYSTEM WILL LIFT NORTH AS A WARM FRONT THIS EVENING...WITH SCATTERED THUNDERSTORMS CONTINUING ACROSS THE REGION. SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY BEGINNING THURSDAY AFTERNOON AND CONTINUING INTO EARLY FRIDAY. SEVERE THUNDERSTORMS ARE LIKELY FROM MID AFTERNOON THROUGH THE EVENING ON THURSDAY AS A STRONG SQUALL LINE MOVES FROM WEST TO EAST ACROSS CENTRAL INDIANA. WIDESPREAD DAMAGING WINDS ARE ANTICIPATED...ALONG WITH LARGE HAIL...TORNADOES AND TORRENTIAL RAINFALL PRODUCING FLASH FLOODING. ALL THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AS WELL. THUNDERSTORM ARE ALSO POSSIBLE NEXT TUESDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL BE A FACTOR HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. DISCUSSION: INTENSIFYING LOW PRESSURE WILL TRACK INTO THE GREAT LAKES BY THURSDAY NIGHT...BRINGING A STRONG COLD FRONT ACROSS CENTRAL INDIANA THURSDAY EVENING. SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT...IMPACTING THE REGION THURSDAY AFTERNOON AND NIGHT. IN THE WAKE OF THIS FRONT...COOL HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA THIS WEEKEND WITH DRY WEATHER. A COLD FRONT WILL CROSS THE REGION NEXT TUESDAY INTO WEDNESDAY...BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING... AND AGAIN THURSDAY AND THURSDAY NIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
The Indianapolis radar (KIND), 59 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
16 hail. Local standard time, as filed.
Hail, ranging in size from one to two inches, was observed in this location.
Winds estimated at 50 mph were also observed in this location.
Heavy rain was also observed, along with winds gusting at 30 to 40 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437921, 437931, 437934, 437936, 437940, 437944, 437945, 437942, 437943, 437965, 437966, 437967, 437969, 437973, 437975, 437978.